Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 49, NWS San Angelo, TX

August 19, 2004Menard County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 19, 2004, 2:55 AM CDT for Menard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 2:55 AM CDT (07:55 UTC)
Expired
Aug 19, 2004, 6:00 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Menard County, TX

The radar

The San Angelo radar (KSJT), 70 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 190757
FFWSJT
TXC327-191100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
255 AM CDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MENARD COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 600 AM CDT

* AT 250 AM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM 10
  MILES NORTHWEST OF MENARD...MOVING NORTHEAST AT 15 MPH.

* THE THUNDERSTORM WITH HEAVY RAINFALL WILL REMAIN OVER MAINLY RURAL 
   AREAS OF.. NORTHERN MENARD COUNTY.

VERY HEAVY RAINFALL UP TO 3 INCHES HAS FALLEN 10 TO 15 MILES 
NORTHEST OF MENARD. WITH ADDITIONAL RAINFALL AMOUNTS OF 2 
INCHES...FLASH FLOODING IS LIKELY. 


TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3106 10009 3085 10010 3092 9961 3107 9966

$$

04
1 follow-up statement
000 
WGUS74 KSJT 190915
FFSSJT
TXC327-191100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
415 AM CDT THU AUG 19 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MENARD COUNTY UNTIL 
600 AM CDT...

AT 415 AM CDT...DOPPLER RADAR ESTIMATED THAT 4 1/2 INCHES OF RAIN 
HAS FALLEN...10 TO 15 MILES NORTHWEST OF MENARD. THIS RAIN FELL 
BEWEEN 2 AND 4 AM. WHILE THE RAIN HAS MOVED NORTHEAST OF MENARD 
COUNTY...THE WATER WILL DRAIN INTO STREAMS AND ACROSS LOW WATER 
CROSSINGS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 8:56 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 18, 8:56 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
856 PM CDT WED AUG 18 2004

.UPDATE...
SHORTWAVE TROUGH FROM TX/NM BORDER SOUTHWARD ACROSS TX BIG BEND
REGION INTO MEXICO IS MOVING VERY SLOWLY EAST. TROUGH AXIS TO
REMAIN WEST OF OUR COUNTIES OVERNIGHT. RADAR TRENDS INDICATE
PERSISTENT CONVECTION ACROSS THE SOUTHERN BIG COUNTRY INTO THE
CONCHO VALLEY AND NORTHERN HEARTLAND. THIS IS NORTH OF APPARENT
STALLED BOUNDARY...IN AN ENHANCED AREA OF LIFT ASSOCIATED WITH THE
SHORTWAVE TROUGH. WITH A LOW LEVEL JET SETTING UP TONIGHT...
CONCERNED ABOUT CONTINUATION OF CONVECTION WITH ADDITIONAL
HEAVY RAINFALL. THE MAIN CONVECTION COULD SHIFT INTO OUR EASTERN
COUNTIES OVERNIGHT...WHERE THERE HAS BEEN A LACK OF PREVIOUS RAIN.
WITH THE POSSIBILITY OF REDEVELOPMENT FARTHER WEST HOWEVER...WE
HAVE DECIDED TO ISSUE A FLOOD WATCH FOR FLASH FLOODING FOR THE
SOUTHERN BIG COUNTRY...NORTHERN HEARTLAND AND ALL OF THE CONCHO
VALLEY FOR THE REST OF TONIGHT (UNTIL 6 AM THURSDAY).

&&

.PREV DISCUSSION...
CHANCES LOOK VERY GOOD FOR THIS EVENING AND EARLY MORNING HOURS.
FIRST IMPULSE CURRENTLY MOVING ACROSS OUR AREA ENHANCING STORMS
ACROSS THE BIG COUNTRY.

NEXT IMPULSE OVER CENTRAL NM...EL PASO AND NORTHERN MEXICO...HAS
PRODUCED GOOD THUNDERSTORMS ACROSS THE TRANS PECOS AND BIG BEND.
THIS SHOULD BE OUR MAIN RAIN MAKER MAINLY BETWEEN 6 PM AND
MIDNIGHT.  WILL USE 70-80 POPS MOST AREAS TONIGHT.

DRIES OUT AREA AS TROF MOVES EAST.  AVN HOLDS MOISTURE IN.
VACILLATED THROUGH THE MORNING ON HOW TO HANDLE DIFFERENCE...A LOOK
AT THE SURFACE OBS FOUND FRONTAL NORTHERLY WINDS AS FAR SOUTH AS
NORTHWESTERN KS.  ANOTHER FACTOR CONSIDERED WAS TROPICAL
MOISTURE MOVING UP ALONG THE EAST COAST OF MEXICO...AS THAT MOISTURE
MOVES NORTH ALONG THE TEXAS COAST ON TOMORROW...AND SURFACE WINDS
ACROSS NORTH CENTRAL TEXAS SHIFT MORE EAST LATE
THURSDAY/FRIDAY...WE MAY TAP SOME OF THAT MOISTURE. ANOTHER
FACTOR IS THAT SURFACE MOISTURE ACROSS THE AREA DOES NOT DECREASE
AFTER THE TROF PASSES.

SO WITH THAT AND CONSENSUS WITH SURROUNDING OFFICES...HAVE
EXTENDED POPS INTO THURSDAY...WITH BEST CHANCES NORTH.

LOW CONFIDENCE IN EXTENDED FORECAST...WITH CHANCES OF RAIN THROUGH
THE PERIOD...AND CONTINUED CHANCES FOR COOLER THAN NORMAL
TEMPERATURES.  WILL AUGUST CONTINUE ITS COOL PATTERN?

OKAY NUMBERS FREAK...HERE ARE SOME AMAZING AUGUST WEATHER STATS...IN
A MONTH WERE WE TYPICALLY SEE 90 DEGREE READING EVERY DAY...ABILENE
HAS HAD ONLY 7 90 DEGREE DAYS...AND SAN ANGELO 9.  ABILENE HAS HAD
BELOW AVERAGE THE DAILY TEMPERATURES FOR 83 PERCENT OF THE MONTH OF
AUGUST...SAN ANGELO HAS BEEN BELOW AVERAGE FOR 55 PERCENT OF THE
MONTH.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING UNTIL 6 AM THURSDAY...FOR THE
SOUTHERN BIG COUNTRY...NORTHERN HEARTLAND...AND ALL OF THE CONCHO
VALLEY.

&&

26/19
Hazardous weather outlook, Aug 18, 2:18 PM CDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CDT WED AUG 18 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-191917-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
218 PM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
THUNDERSTORMS WILL OCCUR ACROSS WEST CENTRAL TEXAS THIS AFTERNOON
THROUGH TONIGHT. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND A FEW
STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH. BRIEF HEAVY
RAIN WILL ALSO OCCUR AND COULD CAUSE FLOODING OF LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
ACROSS MOST OF WEST CENTRAL TEXAS AS A STRONG UPPER LEVEL SYSTEM
APPROACHES THE AREA. THE MAIN THREATS WILL BE HAIL AND STRONG WINDS.
A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON.

09

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:16 PM CDTFlash Flood WarningSJTCoke4 hr
Aug 19, 5:15 AM CDTSevere Thunderstorm WarningSJTSan Saba45 min
Aug 19, 7:56 AM CDTFlash Flood WarningSJTBrown4 hr
Aug 19, 3:38 PM CDTFlash Flood WarningSJTBrown3 hr
Aug 19, 5:16 PM CDTFlash Flood WarningSJTColeman119 min
Aug 19, 6:15 PM CDTFlash Flood WarningSJTMcCulloch, San Saba4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.